Alert archive / California / Special Weather Statements in 2010

Special Weather Statement, NWS Eureka, CA

December 20, 2010Mendocino County, California

NWS Eureka, CA issued this special weather statement at Dec 20, 2010, 9:21 AM PST for Mendocino County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 20, 2010, 9:21 AM PST (17:21 UTC)
Expired
Dec 20, 2010, 10:00 AM PST
In force
39 min
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 133 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 5.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2010-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2010-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WWUS86 KEKA 201721
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
921 AM PST MON DEC 20 2010

CAZ002-076-201800-
MENDOCINO CA-
921 AM PST MON DEC 20 2010

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA

UNTIL 1000 AM PST

AT 918 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF FORT BRAGG..MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH 
HEAVY RAIN...SMALL HAIL AND OCCASIONAL LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   FORT BRAGG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3922 12378 3925 12378 3927 12380 3934 12382
      3947 12381 3953 12378 3972 12364 3958 12337
      3919 12376
TIME...MOT...LOC 1721Z 213DEG 24KT 3929 12381

$$

BETTWY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Dec 20, 3:25 AM PST, 5 hours 56 minutes earlier.

Area forecast discussion, Dec 20, 3:25 AM PST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
325 AM PST MON DEC 20 2010

.SYNOPSIS...SHOWERS THUNDERSTORMS AND MOUNTAIN SNOW WILL CONTINUE
ACROSS THE AREA TODAY. THUNDERSTORMS MAY PRODUCE SMALL HAIL AND
BRIEF GUSTY WINDS.

&&

.DISCUSSION...AN AREA OF LOW PRESSURE OFF THE PACIFIC NW CONTINUES
TO PULL COOL UNSTABLE AIR INTO THE REGION YIELDING SHOWERS,
THUNDERSTORMS, AND MOUNTAIN SNOW. THIS ACTIVITY WILL DIMINISH
SLIGHTLY THIS EVENING AND TONIGHT AS THE PATTERN BECOMES DIFFUSE
AND THE AIRMASS WARMS AND DRIES A TOUCH. SNOW LEVELS WILL COME UP
AS A RESULT OF THE WARMING AIRMASS, BUT COLDER AIR WILL BECOME
VALLEY TRAPPED ACROSS INTERIOR LOCATIONS. THOUGH SNOW LEVELS
ACROSS THE AREA WILL RISE, SNOW WILL REMAIN POSSIBLE IN SOME OF
THE DEEP VALLEYS. ANOTHER FRONT WILL APPROACH THE AREA ON TUE
BRINGING GUSTY WINDS ALONG THE COAST AND SPREADING RAIN ACROSS THE
REGION AGAIN. THIS FRONT WILL BE WEAKENING AS IT MOVES INLAND LATE
TUE INTO WED DUE TO THE PARENT LOW QUICKLY LIFTING TO THE NORTH,
STRETCHING THE FRONT. THE ASSOCIATED UPPER TROUGH WILL CROSS NW
CALIFORNIA BY WED AFTERNOON WITH A RIDGE BUILDING IN BEHIND IT.
THIS RIDGE WILL DOMINATE WED NIGHT INTO THU. THE FORECAST SKY
GIRDS HAVE BEEN ADJUSTED DOWN A BIT TO INDICATE MORE OF A CLEARING
TREND, BUT STILL COME OUT IN THE FORECAST AS MOSTLY CLOUDY. THE
FORECAST WILL LIKELY NEED TO BE ADJUSTED DOWN FURTHER IN
SUBSEQUENT PACKAGES TO YIELD PARTLY CLOUDY CONDITIONS FOR THE
FIRST HALF OF THU. MODELS REMAIN IN AGREEMENT WITH ANOTHER DEEP
UPPER TROUGH PUSHING TOWARD THE AREA FOR THE WEEKEND. THUS, THU
INTO FRI WILL BRING INCREASING CLOUDS AND A RETURN OF MORE RAIN.
CURRENTLY, MODELS SHOW A FRONT CROSSING THE REGION ON CHRISTMAS
DAY, BRINGING RAIN. MODELS THEN QUICKLY FALL OUT OF AGREEMENT FOR
BOXING DAY, SO THE FORECAST REFLECTS THE IDEA OF A WEAK RIDGE
CROSSING THE AREA BEHIND THE UPPER TROUGH. THIS WOULD BRING
TAPERING SHOWERS AND SOME CLEARING TO THE REGION.

FOR NOW...CONTINUED SHOWERS AND MOUNTAIN SNOW WITH EMBEDDED
THUNDERSTORMS POSSIBLE. TRAVEL SAFELY. BFG

&&

.AVIATION...A LARGE FUJIWARA LOW OFFSHORE OF NW CA WILL CONTINUE TO
PRODUCE CONVECTIVE SHOWERS ACROSS THE REGION. THESE SHOWERS WILL
BEING PERIODS OF MVFR CONDITIONS. SOME OF THE HEAVIER SHOWERS WILL
PRODUCE GUSTY WINDS AND SMALL HAIL. INTERIOR SITES ABOVE 2000 FEET
MAY SEE SNOW AND BRIEF IFR VSBYS DUE TO HEAVY SNOW SHOWERS. TH

&&

.MARINE...HAVE ISSUED A HAZARDOUS SEAS WARNING FOR THROUGH THIS
EVENING SINCE BUOYS HAVE BEEN REPORTING 12 TO 14 FEET WITH A
DOMINANT PERIOD OF 11 SECONDS...AND SWELL IS STILL BUILDING. THE
SWELL WILL SUBSIDE LATE TONIGHT...BUT SEAS WILL REMAIN HAZARDOUS AS
GALE CONDITIONS WILL DEVELOP LATE TONIGHT. THE WINDS WILL BE
STRONGEST OVER THE OUTER WATERS...AND THUS HAVE ISSUED A GALE
WARNING FOR THE OUTER WATERS LATE TONIGHT THROUGH TUESDAY EVENING.
THINK THE INNER WATERS WILL BE SOMEWHAT PROTECTED FROM THE GALES DUE
TO THE SOUTH TO SOUTHEAST DIRECTION OF THE WIND. HOWEVER IF THE
WINDS ARE MORE SOUTHERLY OR FROM THE SOUTHWEST A GALE WARNING MAY BE
NECESSARY FOR THE INNER WATERS AS WELL. RELATIVELY BENIGN SEAS
EXPECTED FOR WED  DUE TO A BRIEF BREAK IN STORM ACTIVITY. THERE IS A
HIGH POTENTIAL FOR MORE GALES LATE IN THE WEEK. TH

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
WINTER WEATHER ADVISORY UNTIL 10 AM THIS MORNING ABOVE 2500 FEET
FOR THE CAZ003-004.

NORTHWEST CALIFORNIA COASTAL WATERS...
SMALL CRAFT ADVISORY UNTIL 11 PM TUESDAY PZZ450-455.

HAZARDOUS SEAS WARNING UNTIL 10 PM THIS EVENING
PZZ450-455-470-475.

SMALL CRAFT ADVISORY UNTIL 4 AM TUESDAY PZZ470-475.

GALE WARNING FROM 4 AM TO 10 PM TUESDAY PZZ470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 20, 5:00 AM PST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
500 AM PST MON DEC 20 2010

CAZ004-211300-
UPPER TRINITY RIVER-
500 AM PST MON DEC 20 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ001-002-076-211300-
REDWOOD COAST-MENDOCINO COAST-MENDOCINO INTERIOR-
500 AM PST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY.
THUNDERSTORMS MAY PRODUCE SMALL HAIL...BRIEF GUSTY WINDS...AND
OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY NIGHT ACROSS
MENDOCINO COUNTY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ003-211300-
NORTH COAST INTERIOR-
500 AM PST MON DEC 20 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE DAY.
THUNDERSTORMS MAY PRODUCE SMALL HAIL...BRIEF GUSTY WINDS...AND
OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

In the hours before

Local storm report, Dec 20, 7:34 AM PST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
734 AM PST MON DEC 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     SNOW             FOREST GLEN             40.38N 123.32W
12/20/2010  U0.0 INCH        TRINITY            CA   DEPT OF HIGHWAYS

            CHAINS REQUIRED BY CALTRANS ON HIGHWAY 36 FROM MAD RIVER
            TO 5 MILES WEST OF FOREST GLEN, OR SOUTH FORK MOUNTAIN,
            IN TRINITY COUNTY.

0728 AM     SNOW             HAYFORK                 40.57N 123.13W
12/20/2010  U0.0 INCH        TRINITY            CA   DEPT OF HIGHWAYS

            CHAINS REQUIRED BY CALTRANS ON HIGHWAY 3 FROM 9 MILES
            NORTH OF HAYFORK TO 8 MILES SOUTH OF DOUGLAS CITY, OR
            HAYFORK MOUNTAIN, IN TRINITY COUNTY.

0728 AM     SNOW             WEAVERVILLE             40.77N 122.95W
12/20/2010  U0.0 INCH        TRINITY            CA   DEPT OF HIGHWAYS

            CHAINS REQUIRED BY CALTRANS ON HIGHWAY 299 FROM 3 MILES
            WEST OF WEAVERVILLE TO WEAVERVILLE, OR OREGON MOUNTAIN,
            IN TRINITY COUNTY.

&&

BETTWY
Local storm report, Dec 20, 8:43 AM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
843 AM PST MON DEC 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     SNOW             11 SSW CARRVILLE        40.91N 122.78W
12/20/2010  M3.5 INCH        TRINITY            CA   TRAINED SPOTTER

            COVINGTON MILL SPOTTER. ELEVATION 2498 FEET. STILL
            SNOWING.

&&

BETTWY
Special weather statement, Dec 20, 9:21 AM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
921 AM PST MON DEC 20 2010

CAZ002-076-201800-
MENDOCINO CA-
921 AM PST MON DEC 20 2010

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MENDOCINO COUNTY IN NORTHWEST CALIFORNIA

UNTIL 1000 AM PST

AT 918 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF FORT BRAGG..MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL AND OCCASIONAL LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   FORT BRAGG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3922 12378 3925 12378 3927 12380 3934 12382
      3947 12381 3953 12378 3972 12364 3958 12337
      3919 12376
TIME...MOT...LOC 1721Z 213DEG 24KT 3929 12381

BETTWY

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:02 PM PSTSpecial Weather StatementEKADel Norte43 min
Dec 19, 4:48 PM PSTSpecial Weather StatementEKADel Norte57 min
Dec 19, 5:09 PM PSTSpecial Weather StatementEKAHumboldt66 min
Dec 19, 10:28 PM PSTSpecial Weather StatementEKADel Norte47 min
Dec 20, 1:24 AM PSTGale WarningEKA44 hr
Dec 20, 1:24 AM PSTHazardous Seas WarningEKA19 hr
Dec 20, 9:57 AM PSTSpecial Weather StatementEKA33 min
Dec 20, 1:48 PM PSTCoastal Flood AdvisoryEKA23 hr

Nearby

Special Weather Statements in California, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.